Pennsylvania, 2003

Flood and Damaging Wind in Pennsylvania, June 12 to 13, 2003

June 12 to 13, 2003 · NWS CLE · 4 events in 2 counties and zones

2 funnel cloud, 1 thunderstorm wind, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$515,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 12, 2:30 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
330 PM EDT THU JUN 12 2003

WATER VAPOR IMAGERY SHOWS DRY SLOT ALOFT PROGRESSING ACROSS SRN OH
ATTM WITH DEEPER MSTR PERSISTING TO THE N ACR THE CWA.  LI HAVE
DROPPED TO THE -3 TO -5 RANGE THIS AFTN AS CAPES HAVE INCR TO NR
1300 J/KG. CONVECTION HAS REDEVELPED ACR CNTRL OH THIS AFTN AND WILL
PERSIST INTO THE EVE ACR THE ERN HALF OF THE CWA. POTENTIAL FOR
HEAVY RAIN EXIST E OF A LINE FM CLE TO CAK.  CURRENT FFG FOR THE
EASTERN COUNTIES RANGES FROM 2.25 TO 1.46 IN THREE HOURS.  EXP
PERHAPS AN INCH TO 1.5 INCH OF RAINFALL IN A FEW LOCATIONS TNGT IN
THE CAK TO GKJ AREA TONIGHT.  THIS REGION WL NEED TO MONITORED THIS
EVE FOR A WATCH.

THE WELL DEFINED UPPER LOW WL MOVE EAST OF THE REGION FRI MORNING.
MODELS ARE FAIRLY CONSISTENT WITH THIS FEATURE. ANOTHER WEAKER SHORT
WAVE WILL APPROACH THE REGION FROM THE SOUTHWEST ON FRI AFTN.  WL
CONTINUE THE CHC OF RW/TSTM.

.CLE...
OH...NONE.
PA...NONE.

REL
Hazardous weather outlook, Jun 12, 4:01 AM EST, 14 hours 59 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
501 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER NORTHEAST OHIO
AWAY FROM THE LAKE AND CRAWFORD COUNTY PENNSYLVANIA.  THIS AREA
INLUDES YOUNGSTOWN...CANTON...AKRON...AND MEADVILLE.

LOW PRESSURE WILL MOVE NORTHEAST AND CROSS EXTREME NORTHERN OHIO
TODAY.  A STATIONARY FRONT WILL BE OVER NORTHERN OHIO ALLOWING WARM
AND UNSTABLE AIR TO MOVE INTO INLAND NORTHEAST OHIO AND CRAWFORD
COUNTY OF PENNSYLVANIA.

THE STATIONARY FRONT WILL BECOME A COLD FRONT AND WILL CAUSE
THUNDERSTORMS TO INCREASE IN INTENSITY THIS AFTERNOON AS IT MOVES
INTO THE UNSTABLE AIR MASS.

THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE STRAIGHT LINE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

LOMBARDY

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Funnel Cloud, Crawford

When
June 12, 7:00 PM EST
Where
Crawford County, Springboro
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

A funnel cloud was observed near Springboro. The funnel persisted several minutes but caused no damage.

Thunderstorm Wind, Crawford

When
June 12, 7:10 PM EST
Where
Crawford County, Springboro
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.800, -80.367

Thunderstorm winds downed several trees.

Funnel Cloud, Crawford

When
June 12, 8:29 PM EST
Where
Crawford County, Conneautville
Reported by
TRAINED SPOTTER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

A rotating funnel cloud was observed four miles southeast of Conneautville along State Route 18. The funnel persisted for several minutes but caused no damage.

Flood, Southern Erie

When
June 12, 9:00 PM EST to June 13, 2:00 AM EST
Where
Southern Erie forecast zone
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Thunderstorms dumped heavy rains on western Erie County during the evening of the 12th. Over two inches of rain fell in 45 minutes at Albion during the peak of the storm. Two day rainfall totals of over five inches were reported in this same area. Lowland and street flooding occurred throughout the western portion of the county. Many roads were closed and at least two culverts damaged by the flooding.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364292, 5364291, 5364293, 5364294.